New York, 2005

Flood in New York, April 2, 2005

April 2, 2005 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 2, 9:55 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 2, 9:55 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
955 AM EST SAT APR 2 2005

.SHORT TERM (TODAY AND TONIGHT)...
HAVE UPDATED FORECASTS PRIMARILY TO REFLECT COOLER TEMPS FOR TODAY.
REST OF FORECAST GENERALLY UNCHANGED.

.PREVIOUS DISCUSSION...

.SYNOPSIS...

AN INTENSIFYING CYCLONE WILL MOVE NORTHWARD FROM THE MID ATLANTIC
REGION EARLY THIS MORNING.  THE LOWEST PRESSURE IN THIS SYSTEM WILL
REACH CENTRAL VERMONT SUNDAY EVENING.  AT THAT TIME...COLDER AND
SOMEWHAT DRIER AIR WILL BEGIN TO CIRCULATE INTO THE EASTERN NEW YORK
AND WESTERN NEW ENGLAND.  A RIDGE OF HIGH PRESSURE OVER WESTERN NEW
YORK TUESDAY WILL CREST OVER EASTERN NEW YORK AND WESTERN NEW
ENGLAND WEDNESDAY.  ANOTHER CYCLONE INTENSIFYING IN THE VICINITY OF
THE LOWER OHIO VALLEY LATE THURSDAY MAY AFFECT THE NORTHEAST BY THE
WEEKEND.

&&

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
ALL THE FORECAST MODELS INDICATE HEAVY RAINFALL WITH THE APPROACHING
LOW PRESSURE SYSTEM TODAY INTO TONIGHT.  A STRONG LOW LEVEL WIND
FLOW IS FORECAST TO DEVELOP LATER TODAY...BUT THE LOW LEVELS OF THE
ATMOSPHERE WILL BE STABLE SO THE STRONG WIND WILL ONLY AFFECT THE
HIGH PEAKS OF THE MOUNTAINS.  THE WIND IN THE VICINITY OF 5 THOUSAND
FEET IS FORECAST TO BE IN EXCESS OF 50 KNOTS LATE TODAY AND THIS
EVENING.  THE SOUTH SOUTHEAST DIRECTION FAVORS ENHANCEMENT OF THE
RAINFALL IN THE CATSKILLS AND ADIRONDACKS.  THE AIR MASS OFF THE MID
ATLANTIC COAST IS FORECAST TO HAVE TOTAL PRECIPITABLE WATER VALUES
OF OVER ONE AND A HALF INCHES.  THERE IS EVIDENCE THAT DRIER AIR MAY
MOVE OVER A PORTION OF THE REGION SOMETIME TONIGHT INTO SUNDAY FROM
THE SOUTHEAST.  THEREFORE...IT IS POSSIBLE THAT THE RAINFALL WILL
BECOME LIGHTER SOMETIME TONIGHT AND CONTINUE TO BE RELATIVELY LIGHT
ON SUNDAY.  AS THE CYCLONE PASSES TO THE NORTH AND EAST SUNDAY
NIGHT...RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS OVER THE HILLS AND
MOUNTAINS.  A LIGHT ACCUMULATION OF SNOW IS POSSIBLE.  THE FORECAST
MAXIMUM AND MINIMUM TEMPERATURES FOR THIS PERIOD WERE CREATED BY
BLENDING GUIDANCE FROM THE AVIATION AND NORTH AMERICAN MESOSCALE
MODELS.  GENERALLY...THE AVIATION MODELS MAXIMUM TEMPERATURES WERE
HIGHER THAN THE NORTH AMERICAN TEMPERATURES...WHILE THE MINIMUMS
WERE HIGHER.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
THE LATEST GUIDANCE FROM THE FORECAST MODELS SUGGESTED THAT THE
PRECIPITATION WILL BE HANGING AROUND A BIT LONGER THAN THE PREVIOUS
FORECAST INDICATED DUE TO THE SLOW MOVEMENT OF THE CYCLONE.
THEREFORE...WE INCREASED THE PROBABILITY OF PRECIPITATION FOR MONDAY
AND MONDAY NIGHT.  WE CONTINUED TO INDICATE DRY WEATHER DURING THE
MIDDLE OF THE WEEK AND MADE NO CHANGES TO THE LATTER PORTION OF THE
WEEK.  THE MODELS CONTINUE TO INDICATE THAT THERE IS SOME POTENTIAL
FOR ANOTHER ROUND OF HEAVY RAIN LATE IN THE WEEK AS A DEEPENING
UPPER LEVEL TROUGH IN THE MIDWEST GENERATES A CYCLONE.  THIS SYSTEM
MAY FEED UPON HIGH PRECIPITABLE WATER AIR OVER THE SOUTHEASTERN
UNITED STATES.  IT BEARS WATCHING.

&&

.AVIATION...
MAINLY VFR CONDITIONS WILL BECOME IFR/LCL MVFR AS RAIN OVERSPREADS
REGION 08Z-12Z. THE WINDS WILL GENERALLY BECOME EASTERLY 10 TO 20
KTS WITH HIGHER GUSTS WITH TERRAIN INDUCED VARIABILITY IN DIRECTION
AND SPEED.  STRONG LOW LEVEL JET AND COOL LAYER NEAR SURFACE LAYER
BRINGS POTENTIAL FOR LLWS LATER TODAY AND THIS EVENING.  ALSO...
ISOLATED ELEVATED THUNDERSTORMS POSSIBLE. CONDITIONS MAY IMPROVE
06Z-12Z AS DRY SLOT WORKS IN.

&&

.HYDROLOGY...
SERIOUS SITUATION FOR AREA RIVERS AND STREAMS.  NAM FAMILY HAS BEEN
VERY CONSISTENT IN FORECASTING  5 INCH RAIN MAX IN CATSKILLS.  06Z
IS DOWN A LITTLE (4.49) BUT WITH SOME RAINS 6+.  STRONG LOW LEVEL
JET HELPING TO ADVECT IN MOISTURE AND PROVIDE TERRAIN INDUCED LIFT.
EVEN ACCOUNTING FOR NAMS PROPENSITY TO OVERDEVELOP LOW LEVEL JET...
RAIN WILL BE VERY HEAVY.  GROUND REMAINS SATURATED AND RIVER/STREAM
LEVELS  HIGH FROM +RA EARLIER IN THE WEEK. OVER HIGHER ELEVATIONS
SNOW PACK REMAINS IN EXCESS OF A FOOT (ESPECIALLY IN THE
ADIRONDACKS) WITH WATER EQUIVALENTS AS HIGH AS 7 INCHES IN WESTERN
ADIRONDACKS...SO SNOW MELT WILL BE AN ADDITIONAL FACTOR IN MOUNTAIN
ZONES AS WELL AS THEIR DRAINAGES.

HOUSATONIC CONTINUES ABOVE FLOOD IN CONNECTICUT. WE HAVE ALREADY
ISSUED FLWS FOR SOME LARGER RIVERS.

&&

.FIRE WEATHER...THE OFFICIAL START OF OUR FIRE WEATHER SEASON
WAS FRIDAY. DUE TO RECENT EXCESSIVE RAINS AND SNOWMELT...THE FIRE
WEATHER SEASON IS STARTING OUT TO BE VERY WET. HEAVY RAIN THIS
WEEKEND WILL KEEP SOGGY CONDITIONS ACROSS EASTERN NEW YORK AND
WESTERN NEW ENGLAND.  ANOTHER ROUND OF HEAVY RAIN MAY OCCUR LATE
THIS WEEK.  THEREFORE...THE FIRE WILL THREAT REMAIN EXTREMELY LOW
FOR THE COMING WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WARNING CONTINUES FOR HOUSATONIC RIVER IN LITCHFIELD
COUNTY.
FLOOD WARNING CTC001-005-009-021800-
FLOOD WATCH FROM 7AM EST TODAY UNTIL 6PM EDT SUNDAY.
MA...FLOOD WARNING MAC003-021800-
FLOOD WATCH FROM 7AM EST TODAY UNTIL 6PM EDT SUNDAY.
NY...FLOOD WARNING NYC039-057-093-095-021800-
FLOOD WARNING NYC001-083-091-113-115-021800-
FLOOD WARNING NYC001-043-057-065-091-093-021800-
FLOOD WATCH FROM 7AM EST TODAY UNTIL 6PM EDT SUNDAY.
VT...FLOOD WATCH FROM 7AM EST TODAY UNTIL 6PM EDT SUNDAY.

&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
Hazardous weather outlook, Apr 2, 4:43 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
443 AM EST SAT APR 2 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
443 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

WIDESPREAD FLOODING IS EXPECTED TODAY.  PLEASE SEE FLOOD WATCHES AND
WARNING STATEMENTS.

.DAYS TWO THROUGH SEVEN...

FLOODING TO CONTINUE SUNDAY...AND PROBABLY INTO EARLY NEXT WEEK ON
SOME RIVERS.  THERE IS A CHANCE THAT THERE MAY BE MORE HEAVY RAINFALL
LATE IN THE WEEK...ABOUT FRIDAY...BUT THIS IS VERY UNCERTAIN AS IT IS
SO FAR INTO THE FUTURE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR 7 AM TODAY FOR
ULSTER...GREENE...DUTCHESS...LITCHFIELD...COLUMBIA AND BERKSHIRE
COUNTIES.

SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR 10 AM TODAY FOR
MONTGOMERY...FULTON...SCHOHARIE...ALBANY...RENSSELAER...SARATOGA...WA
SHINGTON...BENNINGTON AND WINDHAM COUNTIES.

SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR NOON TODAY FOR
HERKIMER...HAMILTON AND WARREN COUNTIES.

ANY REPORTS OF RAINFALL WOULD BE GREATLY APPRECIATED AT THE WEATHER
SERVICE IN ALBANY.

In the hours before

Local storm report, Apr 2, 8:12 AM EST, 5 hours 24 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0811AM     SAT APR 02 2005
#2 0000002 000
CBSO WLSR
01447    FILE 28   BROOME COUNTY 911 CENTER NY003013P        APR 02-05
TO       WAPT

BROOME COUNTY EOC IS NOW OPERATIONAL AT LIMITED STAFFING

CONTACT AT 607-778-1911

WILL UPDATE AS SITUATION EVOLVES

AUTH MIKE ASWAD DIR EMERGENCY SERVICES           BRYAN 0809HRS
OPER - BRYAN,JAMES                    0810
Local storm report, Apr 2, 10:03 AM EST, 3 hours 33 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1002AM     SAT APR 02 2005
#1 0000001 000
CDSO WLSR APTS
00786    FILE 28   DELAWARE CO SHERIFF  NY0120000            APR 02-05
TO       ATTN DELAWARE COUNTY EMS AND POLICE AGENCIES

T/COLCHESTER - AS OF 10:00 AM ON 04/02/05 AUSLANDER ROAD IS CLOSED DUE
TO FLOODING    AUSLANDER RUNS OFF ST. HWY 17   HAMLET OF COOKS FALLS

AUTH DEP DIRECTOR EMS GLEN MORRISON  MILLS 10-02

OPER - PARSONS,KAREN R                1001
Local storm report, Apr 2, 10:21 AM EST, 3 hours 15 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1020AM     SAT APR 02 2005
#1 0000001 000
CDSO WLSR
00787    FILE 28   DELAWARE CO SHERIFF  NY0120000            APR 02-05
TO       APTS

DELAWARE COUNTY EOC IS CURRENTLY OPERATING WITH MINIMAL STAFFING AT THIS TIME

CONTACT NUMBER IS 607 746 9600

YOU WILL BE UPDATED AS THE SITUATION EVOLVES

AUTH DEP DIR GLENN MORRISON, EM SVCS             PARSONS 1021
OPER - PARSONS,KAREN R                1019
Local storm report, Apr 2, 12:57 PM EST, 39 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1256PM     SAT APR 02 2005
#1 0000001 000
CDSO WLSR APTS
00789    FILE 28   DELAWARE CO SHERIFF  NY0120000            APR 02-05
TO       DELAWARE COUNTY POLICE AND EMS AGENCIES AND SURROUNDING COUNTIES

PER DEPUTY DIRECTOR OF EMS SERVICES, GLENN MORRISON

 DELAWARE COUNTY EOC IS NOW FULLY OPERATIONAL    IT IS CURRENTLY STAFFED BY

COUNTY EMERGENCY MANAGEMENT
COUNTY SHERIFFS OFFICE
COUNTY PLANNING DEPT
COUNTY PUBLIC HEALTH
RED CROSS
NY STATE POLICE
COUNTY DPW
NYS EMERGENCY MANAGEMENT

TO CONTACT ANY OF THESE AGENCIES   CALL 607-746-9600

AUTHDEP DIRECTOR EMS  GLENN MORRISON     MILLS, JO    12-56

OPER - MILLS,JOANN P                  1255

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Herkimer

When
April 2, 1:36 PM EST to 8:36 PM EST
Where
Southern Herkimer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Mud slide in the town of Cedarville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448326.